The Ministry of Health’s investigation into a suspected case of vaccine-induced thrombotic thrombocytopenia (VITT) has confirmed the occurrence.
VITT is an extremely rare clotting event that has been associated with mainly two COVID-19 vaccines; the Oxford-AstraZeneca and the Johnson & Johnson. For the Oxford-AstraZeneca dose currently being used locally and in 177 other countries, it is estimated to occur only four times out of every million.
Chief Medical Officer, Dr Roshan Parasram yesterday told Guardian Media that investigations concluded that the patient did suffer the complication. However, he noted that treatment was administered per the national policy and the female patient was recovering.
This is the second instance of VITT to be confirmed locally, after almost 100,000 people received their first dose of Oxford-AstraZeneca.
The CMO reiterated that to date, there have not been any vaccine-related fatalities in the country.
On Monday, Parasram made the revelation of the then-ongoing investigation into the case. He said both cases to be recorded locally have since been reported to the Pan American Health Organisation (PAHO). He also said some people had developed mild allergic-type reactions 10-15 minutes after receiving their vaccine but they were treated and discharged from the hospital.
While many are concerned about the risk of these clotting events, health experts maintain that its rarity means the benefits of receiving a vaccine outweighs the risk.
“The risk of having a clot from the Oxford-AstraZeneca jab is 1 in 250,000 persons and the risk of having a clot due to the COVID-19 infection is 16.4 per cent. That risk (from the vaccine)…is 0.0004 per cent,” internal medicine specialist Dr Joel Teelucksingh told Guardian Media.
Further proof of the surplus benefit of the vaccine versus the risk, can be seen in the epidemiological data. Since the first dose of Oxford-AstraZeneca was administered in T&T on February 17, 623 COVID-19 deaths were recorded. During that same period and over 100,000 doses later, there have only been these two non-fatal cases of VITT.
Teelucksingh also cautioned those who may be concerned about clots against taking aspirin or blood thinners unnecessarily.
“The routine use of aspirin to prevent blood clotting is not recommended…unless you have been prescribed that for another reason. In fact, it increases your risk for bleeding if your platelet count is low (which happens during VITT),” he said.